0
Feedback Feedback
Sedative-Hypnotic Drug Withdrawal Syndrome: Recognition and Treatment  (Critical Care Topic and Pharmacology CME)
Enlarge Image
Delivery Method:
ADD TO CART

Sedative-Hypnotic Drug Withdrawal Syndrome: Recognition and Treatment (Critical Care Topic and Pharmacology CME) - $49.00

Publication Date: March 2017 (Volume 19, Number 3)

CME Credits: 4 AMA PRA Category 1 Credits™, 4 ACEP Category I Credits, 4 AAFP Prescribed Credits, 4 AOA Category 2-A or 2-B Credits. CME expires 3/1/2020

Specialty CME Credits:: Included as part of the 4 credits, this CME activity is eligible for 4 Pharmacology CME credits, subject to your state and institutional approval.

Authors
 
Cynthia Santos, MD
Department of Emergency Medicine, Emory University Hospital, Atlanta, GA
 
Ruben E. Olmedo, MD
Director, Division of Toxicology, Department of Emergency Medicine, Icahn School of Medicine at Mount Sinai, New York, NY
 
Peer Reviewers
 
Catherine A. Gogela Carlson, MD
Department of Critical Care Medicine and Emergency Medicine, Carolinas Medical Center, Charlotte, NC
 
Victor Tuckler, MD
Clinical Instructor of Emergency Medicine, Louisiana State University Health Sciences Center, New Orleans, LA
 
Abstract
 
Sedative-hypnotic drugs include gamma-Aminobutyric acid (GABA)ergic agents such as benzodiazepines, barbiturates, gamma-Hydroxybutyric acid [GHB], gamma-Butyrolactone [GBL], baclofen, and ethanol. Chronic use of these substances can cause tolerance, and abrupt cessation or a reduction in the quantity of the drug can precipitate a life-threatening withdrawal syndrome. Benzodiazepines, phenobarbital, propofol, and other GABA agonists or analogues can effectively control symptoms of withdrawal from GABAergic agents. Managing withdrawal symptoms requires a patient-specific approach that takes into account the physiological pathways of the particular drugs used, as well as the patient's age and comorbidities. Adjunctive therapies include alpha-2 agonists, beta blockers, anticonvulsants, and antipsychotics. Newer pharmacological therapies offer promise in managing withdrawal symptoms.

Excerpt From This Issue

A 23-year-old male weight-lifter with no significant past medical history is brought to the ED after having a seizure at the gym. Upon ED arrival, you note the patient is agitated and is demanding to be released. On examination, he is a well-developed man who appears diaphoretic, restless, and hyper-vigilant. His vital signs are: blood pressure, 180/80 mm Hg; respiratory rate, 16 breaths/ min; pulse, 125 beats/min; room-air pulse oximetry, 100%; and temperature 39.2°C (102.5°F). He is alert and oriented to person, place, and time. His pupils are 5 mm and equally reactive to light, and he has a resting tremor. He has normal breath sounds on auscultation of his chest wall, and his skin is diaphoretic. A friend arrives shortly after the patient’s arrival to the ED and states that the patient had been drinking "blue something" over the course of the past year and had run out of it earlier that morning. You wonder if the drink and the seizure could be related...

 

Product Reviews
Douglas H, MD - 07/23/2018
Great article!
Get Quick-Read Evidence-Based Updates
Enter your email to get free evidence-based content delivered to your inbox once per month.
Please provide a valid email address.